Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 114, NWS Grand Forks, ND

July 7, 2008Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 11:17 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 11:17 AM CDT (16:17 UTC)
Expired
Jul 7, 2008, 11:43 AM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Clay County, MN, Cass County, ND

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 AM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 2:30 AM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT MON JUL 7 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND
TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS
HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR
FORECAST.

BAND OF SHRA/ELEVATED TSRA OVER CENTRAL DAKOTAS PROPAGATING EAST
AHEAD OF SOMEWHAT UNORGANIZED AREA OF SURFACE LOW PRESSURE OVER
NORTHERN HIGH PLAINS. INITIALLY CONVECTION LIKELY TO WEAKEN AS IT
OUT RUNS INSTABILITY AXIS AND ENCOUNTERS DRY EASTERLY FLOW. 35KT
850MB LOW LEVEL JET HOWEVER LIKELY TO KEEP THINGS GOING INTO THE
MORNING. AT THIS POINT THE MOST FAVORABLE LOCATION FOR RAINFALL
DURING DAY LOOKS TO BE ACROSS NORTH HALF OF FA IN ZONE OF STRONGEST
WARM ADVECTION...FRONTOGENETICAL FORCING AND IN ENTRANCE REGION OF
UPPER LEVEL JET. THIS TOO IN AGREEMENT WITH OPERATIONAL MODELS. WITH
MODEST INSTABILITY/SUFFICIENT MOISTURE SHIFTING EAST ALONG WITH
UPPER SUPPORT WILL LIKELY SEE CONVECTION HOWEVER SOMEWHAT SKEPTICAL
OF HIGH QPF AMOUNTS DEPICTED BY MODELS. CONVECTIVE PARAMETERS FROM
MODEL SOUNDINGS ALSO NOT SHOWING MUCH POTENTIAL FOR OTHER THAN
GENERAL THUNDER. FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR
WEST THIS AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND
WILL HAVE BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY
MAKE IT INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING.
OVERALL CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR
ADJUSTMENTS. EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH
WILL KEEP TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE
WHICH WILL BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY
CLOSE TO MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL.

WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION
CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM
FALLING TOO FAR.

REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT
APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING.
AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA
CLOSER TO 850MB COLD POCKET.

NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED
NIGHT SO WILL KEEP LOW POPS GOING.

TIMING ISSUES COME UP WITH BOUNDARY PASSAGE LATE IN THE WEEK SO FOR
NOW WILL LEAVE LONGER RANGE AS IS.
&&

.AVIATION...
OVER ALL IN SPITE OF RELATIVELY HIGH PCPN CHANCES EXPECT GENERAL VFR
CIGS AND VSBY. CANNOT RULE OUT BRIEF/ISOLD MVFR CIGS/VSBY IN
STRONGER SHOWERS/TSRA BUT PROBABILITY TOO LOW TO INSERT IN TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 11:15 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1115 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             DAVENPORT               46.71N 97.07W
07/07/2008  E1.00 INCH       CASS               ND   TRAINED SPOTTER

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:18 PM CDTSevere Thunderstorm WarningFGFWilkin34 min
Jul 7, 3:04 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail45 min
Jul 7, 6:00 PM CDTSevere Thunderstorm WarningFGFKittson60 min
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningFGFNorman28 min
Jul 7, 6:26 PM CDTTornado WarningFGFMarshall64 min
Jul 7, 6:30 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau60 min
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningFGFClay, Norman56 min
Jul 7, 11:01 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 2:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Jul 7, 3:20 PM CDTTornado WarningFGFTowner55 min
Jul 7, 3:46 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey59 min
Jul 7, 4:10 PM CDTTornado WarningFGFCavalier, Towner65 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson63 min
Jul 7, 4:55 PM CDTTornado WarningFGFGriggs, Nelson, Steele35 min
Jul 7, 5:13 PM CDTTornado WarningFGFCavalier, Pembina62 min
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 7, 5:27 PM CDTTornado WarningFGFSteele33 min
Jul 7, 5:52 PM CDTTornado WarningFGFSteele, Traill23 min
Jul 7, 6:01 PM CDTSevere Thunderstorm WarningFGFCass59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.